Hello, this is my first posting. I have never done this before. I am so upset about my son's behavior. He was diagnosed with autism at age 3, although he was considered "high functioning." The biggest challenge for him was his behavior and social problems, and he also could not sleep. The doctor put him on Risperdal for behavior and Clonidine to help him fall asleep at night. It seemed to help a lot. Now, three years later at age 6, the doctor tried a new drug, Seroquel, telling me it had less side effects. I weaned him off Risperdal and gradually got him on the Seroquel. He has been totally off Risperdal for 4 days and I see a change in him, not a good one. His behavior has been challenging, he has gotten in trouble twice at school for pushing other kids, he was mad at me tonight because I wouldn't give him desert until he finished some of his dinner so he came after me with scissors. He REALLY tried to stab me. He is getting destructive and scares me because he laughs an evil laugh and tells me he is evil and wants to be with the devil. He also says he can't wait until he can get the chance to kill people. He said he would kill me first because he hates me. Then he eventually will get out of this mood for awhile but the slightest thing can upset him into acting the same way again. This obviously scares me and I will see if I can get him on the Risperdal again - but I am wondering whether he has autism or something else. And I also wondered if anyone out there has had any similar experiences with their children? I am SO concerned and would appreciate any feedback. Thank you-
Any psychiatric medications can be harsh, especially antipyschotics like Seroquel and Risperdal. Considering he is so young I can see why you wished for a med with less side affects. But switching meds is a big deal, especially if he was stable for so long on Risperdal.
It has only been 4 days, and I am guessing he is still on a lower dose of Seroquel? He might be reacting to the after affects from Risperdal along with the new side affects with Seroquel. Put those together, with the fact his body is getting use to such a change, and you have one irritable kid on your hands.
His behavior is extreme, but considering it only has been days since his last Risperdal and a short while on Seroquel, there is a good chance he will relax in a couple of weeks as his body and mind settle. There is also an option to up the dose of Seroquel until he calms down, and then slowly decrease to just what he needs in the future.
If after a few weeks he does not improve, and upping the Seroquel dosage fails, it may be a good idea just to go back. But remember, if your son worsens in his behavior, hurts himself or others, or assaults another, I would send him to a childrens psychiatric hospital to get him medicated correctly.
Your question on his Autism diagnosis:
I don't know your son and his average behavior, but it is hard to diagnose a child when there is medication causing certain affects at the moment. It could be that the way he thinks (his Autism) and the way he feels from meds are crashing into each other, making him irritable and confused to the point his behavior is exaggerrated. You know your son was doing well before the medication, and I would try to get back to that point before observating him for another disorder.
I can't imagine what your son and your family are going through. But I wish luck for you, and if you have any questions don't hesitate to ask.
After thinking about this, I wanted to apologize for my original post. It must be very difficult to be in your situation right now. I would speak to his doctor about the side effects of his medication and see what the doctor says.
It sounds like it definately warrents a call to the doctor. Has he ever been looked at for childhood schizophernia ? I don't know the symptoms but what you describe sounds like more than the behavioral issues with Autism.
Last edited by jeffreys mom; 05-05-2006 at 04:47 PM.
It must be really difficult for you to see your son acting this way. It sounds like a very serious problem. Hopefully it is a temporary response to switching medications. He may be having withdrawl affects from one medication, side effects to the new medication, or it may just be that not enough of the new medication has built up in his bloodstream to help him yet.
No matter what it is, your main concern now should be keeping your son and those around him safe during this adjustment period. If he gets violent like that at school, he may end up hurting himself or another child. Psychiatric medications are very scary, especially if you are on the wrong one. Good luck, and hang in there. And keep us posted.
my son is 17 and he too is hfa, his behavior was always extreme he visted a psyc hospital 1-2 times a year for med adjustments, he tried to kill me several times hurt his sister i had to send her away to live with my parents, he even chased the dept of human services investigators out the door with a 2x4, i was always investigated, dhs told me that they wouldn't bother me ever again that he was too violent, at 17 he is not aggressive anymore,just remeber do not be afraid of him,maybe the dept of mental retardation can help you out with a personal assistant thats what they did for us, for 60 hours a week. hang in there you are doing great.
There is nothing I can say to you besides that I know what you are going through. I went through it with my (was) 4 year old son, now he is almost 6 and d/x bipolar. I wish you the best and will be praying for you...